• linkedin
  • Increase Font
  • Sharebar

    Atopic dermatitis comorbidities

    New data implies management considerations

    Dr. SilverbergEmerging data suggest that atopic dermatitis is not just a skin disease. In terms of its impact on the whole patient and its potential for multi-organ involvement, it is a systemic disease, according to dermatologist Jonathan I. Silverberg, M.D., Ph.D., M.P.H., who addressed atopic dermatitis comorbidities at the March 2017 annual Maui Derm meeting.

    “We’re starting to see osteoporosis, neurocognitive effects and, of course, the comorbid allergic diseases and others in atopic dermatitis patients,” says Dr. Silverberg, assistant professor, Northwestern University Feinberg School of Medicine, and director of the Northwestern Medicine Multidisciplinary Eczema Center and Contact Dermatitis Clinic at Northwestern Memorial Hospital in Chicago. “Our insight as to the overlap of these disorders certainly has improved over time. There is recognition of mental health symptoms and disorders that go along with atopic dermatitis. And that’s just scratching the surface — I guess, pun intended.”

    Interesting associations with atopic dermatitis, such as sexual dysfunction, as well as cardiovascular disease, are beginning to emerge. These are controversial and more data are needed in order to understand whether the associated conditions are related to the disease or are iatrogenic and might be treatment-induced, he says.

    Overlapping comorbidities

    Just because a patient has a higher rate of a disorder, it doesn’t necessarily indicate a direct relationship to the atopic dermatitis or hold any real-world significance to the clinician who is managing the atopic dermatitis, Dr. Silverberg says.

    “But, for some of these allergic comorbidities, there is a direct overlap, and there is direct significance for the management [of these patients],” he says.

    A case in point: the IgE mediated mechanism, independent of atopic dermatitis, can lead to severe flares of eyelid, periorbital and facial dermatitis. It’s a common scenario among atopic dermatitis patients.

    Allergic rhinoconjunctivitis, or hay fever, is mechanistically different than atopic dermatitis. It’s driven by aeroallergens, which might have little or no impact on the atopic dermatitis, according to Dr. Silverberg.

    Exposure to those aeroallergens sets off a profound itch and inflammation around the eye. That serves as a trigger for the itch-scratch cycle and can cause intense lichenification and worsening of the atopic dermatitis around the eyes.

    “In those scenarios, you’re no longer just managing the atopic dermatitis of the eyelids or just managing the seasonal allergy, but you really have to manage both,” he says.

    Dermatologists, according to Dr. Silverberg, should recognize that use of antihistamines will treat the allergen exposure. But they’ll still need to use conventional atopic dermatitis treatments to treat the now active lesions around the eyelids in the periocular area.

    Another area of overlap that dermatologists caring for atopic dermatitis patients are likely to encounter involves hives, or urticaria. An atopic dermatitis patient who has a flare up of hives and starts scratching can trigger the itch-scratch cycle and set off a process that will worsen the atopic dermatitis.

    “There’s another scenario where it may not be adequate to simply manage with topical steroids or topical calcineurin inhibitors alone. You would also have to use antihistamines in that scenario to treat the underlying urticaria, even though we know that from the guidelines antihistamines don’t really work very well for the eczema,” Dr. Silverberg says. “This is one scenario where the antihistamines may be necessary in order to achieve good control and to take away the internal trigger of the itch and atopic dermatitis.”

    Non-skin-related comorbidities

    Patients with atopic dermatitis often suffer from sleep disturbance.

    “There are several different aspects to the sleep disturbance. I think it’s a complex picture that’s not directly related to the itch,” he says.

    While there are aspects related to sleep disturbance that are beyond the scope of dermatology, a significant component is within the dermatologist’s practice. Dermatologists assessing atopic dermatitis patients need to understand just how negative or harmful this disease is for them. One of the key concerns is how the atopic dermatitis impacts their quality of sleep, and how that might affect how tired they are during the day, Dr. Silverberg says.

    Dermatologists should consider managing the atopic dermatitis more aggressively when patients indicate they are suffering from a lack of good sleep and it appears to be related to the severity of the disease or itch. The goal is to get better control of the itch and lesions. The sleep disturbance should improve with time, according to Dr. Silverberg.

    “Now, to date, we don’t have very many options that work for itch in atopic dermatitis, but it’s an exciting area of development,” he says. “We do know, at the very least, better control of the inflammation and better control of the skin lesions will have a concomitant improvement on the itch and sleep disturbance.”

    Osteoporosis is another atopic dermatitis comorbidity, but its true association with atopic dermatitis is complex, Dr. Silverberg says.

    “Part of it might be related to things like systemic inflammation, but I’m not so sure. I think a large part of this may be iatrogenic and related to the use of systemic steroids,” he says. “In the U.S., the number one systemic agent used in atopic dermatitis is systemic steroids. I think there is often a perception that somehow a five-day course or a two- or three-week course of steroids will be safe and really have no harm to patients.”

    In fact, the literature, including systematic reviews and meta-analyses, has shown that there is cumulative harm from multiple short courses of steroids, and osteoporosis is one of those potential harms, according to Dr. Silverberg.

    “I think it’s important for us as clinicians to recognize that, on the one hand, we want to get better control of the disease to give patients back their lives; on the other hand, we have to be really careful about our choices in medications,” he says.

    Dermatologists who use medications that can result in these types of toxicities and adverse events should be linked with appropriate healthcare providers — in this case, primary care doctors or endocrinologists, to monitor for osteopenia or osteoporosis. That’s so the comorbidity can be caught early and treated as soon as possible, he says.

    “I think it’s important for physicians to recognize the broader burden of [atopic dermatitis] on patients and, at the very least, refer patients appropriately to other specialists who deal with these individual disorders,” Dr. Silverberg says. “I think it also points to the need for the development of more multidisciplinary care settings for these complex patients. It’s an exciting area that we’ll start to see more and more about as payers start to reimburse more on quality than on quantity.”

    Disclosure: Dr. Silverberg is an investigator for Abbvie, Celgene, Chugai, GlaxoSmithKline, Incyte, Leo, Lilly, Realm, Roche-Hoffman and Regeneron-Sanofi. He is a consultant for Abbvie, Anacor, Eli Lilly, Galderma, GlaxoSmithKline, Kiniksa, Medimmune-AstraZeneca, Menlo, Pfizer, Proctor & Gamble, Realm-one and Regeneron-Sanofi. He is a speaker for Regeneron-Sanofi.

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Latest Tweets Follow